Electronic Journal of Probability

The quantile transform of simple walks and Brownian motion

Sami Assaf, Noah Forman, and Jim Pitman

Full-text: Open access

Abstract

We examine a new path transform on 1-dimensional simple random walks and Brownian motion, the quantile transform. This transformation relates to identities in fluctuation theory due to Wendel, Port, Dassios and others, and to discrete and Brownian versions of Tanaka’s formula. For an $n$-step random walk, the quantile transform reorders increments according to the value of the walk at the start of each increment. We describe the distribution of the quantile transform of a simple random walk of $n$ steps, using a bijection to characterize the number of pre-images of each possible transformed path. We deduce, both for simple random walks and for Brownian motion, that the quantile transform has the same distribution as Vervaat’s transform. For Brownian motion, the quantile transforms of the embedded simple random walks converge to a time change of the local time profile. We characterize the distribution of the local time profile, giving rise to an identity that generalizes a variant of Jeulin’s description of the local time profile of a Brownian bridge or excursion.

Article information

Source
Electron. J. Probab., Volume 20 (2015), paper no. 90, 39 pp.

Dates
Accepted: 10 September 2015
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465067196

Digital Object Identifier
doi:10.1214/EJP.v20-3479

Mathematical Reviews number (MathSciNet)
MR3399826

Zentralblatt MATH identifier
1335.60067

Subjects
Primary: 60C05: Combinatorial probability
Secondary: 60J55: Local time and additive functionals

Keywords
excursion theory path transformation Brownian motion

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Assaf, Sami; Forman, Noah; Pitman, Jim. The quantile transform of simple walks and Brownian motion. Electron. J. Probab. 20 (2015), paper no. 90, 39 pp. doi:10.1214/EJP.v20-3479. https://projecteuclid.org/euclid.ejp/1465067196


Export citation

References

  • Aldous, David; Miermont, Grégory; Pitman, Jim. The exploration process of inhomogeneous continuum random trees, and an extension of Jeulin's local time identity. Probab. Theory Related Fields 129 (2004), no. 2, 182–218.
  • Aldous, David J. The random walk construction of uniform spanning trees and uniform labelled trees. SIAM J. Discrete Math. 3 (1990), no. 4, 450–465.
  • Aldous, David J. Brownian excursion conditioned on its local time. Electron. Comm. Probab. 3 (1998), 79–90 (electronic).
  • Andersen, Erik Sparre. On the fluctuations of sums of random variables. Math. Scand. 1, (1953). 263–285.
  • Andersen, Erik Sparre. On sums of symmetrically dependent random variables. Skand. Aktuarietidskr. 36, (1953). 123–138.
  • Bass, Richard F.; Khoshnevisan, Davar. Rates of convergence to Brownian local time. Stochastic Process. Appl. 47 (1993), no. 2, 197–213.
  • Bass, Richard F.; Khoshnevisan, Davar. Strong approximations to Brownian local time. Seminar on Stochastic Processes, 1992 (Seattle, WA, 1992), 43–65, Progr. Probab., 33, Birkhäuser Boston, Boston, MA, 1993.
  • Bertoin, J.; Chaumont, L.; Yor, M. Two chain-transformations and their applications to quantiles. J. Appl. Probab. 34 (1997), no. 4, 882–897.
  • Bertoin, Jean. Splitting at the infimum and excursions in half-lines for random walks and Lévy processes. Stochastic Process. Appl. 47 (1993), no. 1, 17–35.
  • Biane, Ph.; Yor, M. Valeurs principales associées aux temps locaux browniens. (French) [Principal values associated with Brownian local times] Bull. Sci. Math. (2) 111 (1987), no. 1, 23–101.
  • Biane, Ph. Relations entre pont et excursion du mouvement brownien réel. (French) [Relations between Brownian bridge and excursion] Ann. Inst. H. Poincaré Probab. Statist. 22 (1986), no. 1, 1–7.
  • Billingsley, Patrick. Convergence of probability measures. John Wiley & Sons, Inc., New York-London-Sydney 1968 xii+253 pp.
  • Bollobás, Béla. Modern graph theory. Graduate Texts in Mathematics, 184. Springer-Verlag, New York, 1998. xiv+394 pp. ISBN: 0-387-98488-7
  • Andrei Broder. Generating random spanning trees. In Thirtieth Annual Symposium on Foundations of Computer Science, pages 442–447. IEEE, 1989.
  • Chaumont, L. A path transformation and its applications to fluctuation theory. J. London Math. Soc. (2) 59 (1999), no. 2, 729–741.
  • Chaumont, L. An extension of Vervaat's transformation and its consequences. J. Theoret. Probab. 13 (2000), no. 1, 259–277.
  • Csáki, Endre; CsörgÅ', Miklós; Földes, Antónia; Révész, Pál. Random walk local time approximated by a Brownian sheet combined with an independent Brownian motion. Ann. Inst. Henri Poincaré Probab. Stat. 45 (2009), no. 2, 515–544.
  • CsörgÅ', M.; Révész, P. Three strong approximations of the local time of a Wiener process and their applications to invariance. Limit theorems in probability and statistics, Vol. I, II (Veszprém, 1982), 223–254, Colloq. Math. Soc. János Bolyai, 36, North-Holland, Amsterdam, 1984.
  • CsörgÅ', M.; Révész, P. On strong invariance for local time of partial sums. Stochastic Process. Appl. 20 (1985), no. 1, 59–84.
  • CsörgÅ', M.; Révész, P. On the stability of the local time of a symmetric random walk. Acta Sci. Math. (Szeged) 48 (1985), no. 1-4, 85–96.
  • Dassios, Angelos. The distribution of the quantile of a Brownian motion with drift and the pricing of related path-dependent options. Ann. Appl. Probab. 5 (1995), no. 2, 389–398.
  • Dassios, Angelos. Sample quantiles of stochastic processes with stationary and independent increments. Ann. Appl. Probab. 6 (1996), no. 3, 1041–1043.
  • Dassios, Angelos. On the quantiles of Brownian motion and their hitting times. Bernoulli 11 (2005), no. 1, 29–36.
  • Dershowitz, Nachum; Zaks, Shmuel. The cycle lemma and some applications. European J. Combin. 11 (1990), no. 1, 35–40.
  • Diaconis, P.; Freedman, D. de Finetti's theorem for Markov chains. Ann. Probab. 8 (1980), no. 1, 115–130.
  • Durrett, Rick. Probability: theory and examples. Fourth edition. Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge, 2010. x+428 pp. ISBN: 978-0-521-76539-8
  • Dvoretzky, A.; Motzkin, Th. A problem of arrangements. Duke Math. J. 14, (1947). 305–313.
  • Egecioglu, Ömer; King, Alastair. Random walks and Catalan factorization. Proceedings of the Thirtieth Southeastern International Conference on Combinatorics, Graph Theory, and Computing (Boca Raton, FL, 1999). Congr. Numer. 138 (1999), 129–140.
  • Embrechts, P.; Rogers, L. C. G.; Yor, M. A proof of Dassios' representation of the $\alpha$-quantile of Brownian motion with drift. Ann. Appl. Probab. 5 (1995), no. 3, 757–767.
  • Feller, William. An introduction to probability theory and its applications. Vol. I. Third edition John Wiley & Sons, Inc., New York-London-Sydney 1968 xviii+509 pp.
  • Harris, T. E. First passage and recurrence distributions. Trans. Amer. Math. Soc. 73, (1952). 471–486.
  • T. Jeulin. Application de la theorie du grossissement a l'etude des temps locaux browniens. In Th. Jeulin and M. Yor, editors, Grossissements de filtrations: exemples et applications, volume 1118 of Lecture Notes in Mathematics, pages 197–304. Springer Berlin / Heidelberg, 1985. 10.1007/BFb0075775.
  • Kallenberg, Olav. Foundations of modern probability. Second edition. Probability and its Applications (New York). Springer-Verlag, New York, 2002. xx+638 pp. ISBN: 0-387-95313-2
  • Karatzas, Ioannis; Shreve, Steven E. Brownian motion and stochastic calculus. Second edition. Graduate Texts in Mathematics, 113. Springer-Verlag, New York, 1991. xxiv+470 pp. ISBN: 0-387-97655-8
  • Knight, F. B. Random walks and a sojourn density process of Brownian motion. Trans. Amer. Math. Soc. 109 1963 56–86.
  • Knight, Frank B. On the random walk and Brownian motion. Trans. Amer. Math. Soc. 103 1962 218–228.
  • Knight, Frank B. Approximation of stopped Brownian local time by diadic crossing chains. Stochastic Process. Appl. 66 (1997), no. 2, 253–270.
  • Kudzhma, R. Itô's formula for a random walk. (Russian) Litovsk. Mat. Sb. 22 (1982), no. 3, 122–127.
  • Leuridan, Christophe. Le théorème de Ray-Knight à temps fixe. (French) [The Ray-Knight theorem with fixed time] Séminaire de Probabilités, XXXII, 376–396, Lecture Notes in Math., 1686, Springer, Berlin, 1998.
  • Lupu, Titus; Pitman, Jim; Tang, Wenpin. The Vervaat transform of Brownian bridges and Brownian motion. Electron. J. Probab. 20 (2015), no. 51, 31 pp.
  • Ryozo Miura. A note on look-back options based on order. Hitotsubashi J. Com. Manage., 27(1):15–28, 1992.
  • Peter Mörters and Yuval Peres. Brownian motion. Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge, 2010. With an appendix by Oded Schramm and Wendelin Werner.
  • Perkins, Edwin. Local time is a semimartingale. Z. Wahrsch. Verw. Gebiete 60 (1982), no. 1, 79–117.
  • Pitman, Jim. Enumerations of trees and forests related to branching processes and random walks. Microsurveys in discrete probability (Princeton, NJ, 1997), 163–180, DIMACS Ser. Discrete Math. Theoret. Comput. Sci., 41, Amer. Math. Soc., Providence, RI, 1998.
  • Pitman, Jim. The SDE solved by local times of a Brownian excursion or bridge derived from the height profile of a random tree or forest. Ann. Probab. 27 (1999), no. 1, 261–283.
  • Port, Sidney C. An elementary probability approach to fluctuation theory. J. Math. Anal. Appl. 6 1963 109–151.
  • Propp, James Gary; Wilson, David Bruce. How to get a perfectly random sample from a generic Markov chain and generate a random spanning tree of a directed graph. 7th Annual ACM-SIAM Symposium on Discrete Algorithms (Atlanta, GA, 1996). J. Algorithms 27 (1998), no. 2, 170–217.
  • Révész, P. Local time and invariance. Analytical methods in probability theory (Oberwolfach, 1980), pp. 128–145, Lecture Notes in Math., 861, Springer, Berlin-New York, 1981.
  • Révész, Pál. Random walk in random and nonrandom environments. World Scientific Publishing Co., Inc., Teaneck, NJ, 1990. xiv+332 pp. ISBN: 981-02-0237-7
  • Spitzer, Frank. A combinatorial lemma and its application to probability theory. Trans. Amer. Math. Soc. 82 (1956), 323–339.
  • Tamás Szabados. A discrete Itô's formula. In Limit theorems in probability and statistics (Pécs, 1989), volume 57 of Colloq. Math. Soc. János Bolyai, pages 491–502. North-Holland, Amsterdam, 1990.
  • Szabados, Tamás; Székely, Balázs. An elementary approach to Brownian local time based on simple, symmetric random walks. Period. Math. Hungar. 51 (2005), no. 1, 79–98.
  • Szabados, Tamás; Székely, Balázs. Stochastic integration based on simple, symmetric random walks. J. Theoret. Probab. 22 (2009), no. 1, 203–219.
  • Trotter, H. F. A property of Brownian motion paths. Illinois J. Math. 2 1958 425–433.
  • Vervaat, Wim. A relation between Brownian bridge and Brownian excursion. Ann. Probab. 7 (1979), no. 1, 143–149.
  • Wendel, J. G. Order statistics of partial sums. Ann. Math. Statist. 31 1960 1034–1044.